New Birth Defect Warning for Topamax

By Jennifer Warner — From webmd.com Published at March 4, 2011 Views 1,444 Likes 1

March 4, 2011 — Taking the epilepsy drug topiramate (Topamax) during pregnancy raises the risk of oral cleft birth defects such as cleft lip and cleft palate, according to a new warning issued by the FDA.

New drug registry data show that the risk of oral birth defects is up to 16 times higher among women who took topiramate or its generic equivalents during pregnancy.

Topiramate is approved by the FDA for treating seizures associated with epilepsy and to prevent migraines. But it is also sometimes used on an off-label basis to treat other conditions, such as obesity, bipolar disorder, and alcoholism.

"Health care professionals should carefully consider the benefits and risks of topiramate when prescribing it to women of childbearing age," Russell Katz, MD, director of the Division of Neurology Products in the FDA's Center for Drug Evaluation and Research, says in a statement. "Alternative medications that have a lower risk of birth defects should be considered."

Citing information from the North American Antiepileptic Drug (AED) Pregnancy Registry, the FDA says 1.4% of infants exposed to topiramate during pregnancy developed cleft lip or cleft palate, compared with 0.38-0.55% of infants exposed to other epilepsy drugs. The risk of these oral cleft birth defects was much lower among infants of mothers who did not take epilepsy drugs during pregnancy (0.07%).

Similar results have been reported in European drug registries.

Read the full article at webmd.com Bullet-go

  • Report Report as inappropriate
  • Share
    Email Email
    Print Print Twitter Twitter
    Facebook Facebook

Comments (No comments)

Add your comment Reply Down